Most consumers consider complementary and alternative medicine (CAM) products inherently safe.
The growing simultaneous use of CAM products and pharmaceutical drugs by Australian consumers increases the risk of CAM–drug interactions.
The Therapeutic Goods Administration (TGA) has a two-tier, risk-based regulatory system for therapeutic goods — CAM products are regulated as low risk products and are assessed for quality and safety; and sponsors of products must hold the evidence for any claim of efficacy made about them.
Adverse reactions to CAM products can be classified as intrinsic (innate to the product), or extrinsic (where the risk is not related to the product itself, but results from the failure of good manufacturing practice).
Adverse reactions to CAM practices can be classified as risks of commission (which includes removal of medical therapy) and risks of omission (which includes failure to refer when appropriate).
While few systematic studies of adverse events with CAM exist, and under-reporting is likely, most CAM products and practices do not appear to present a high risk; their safety needs to be put into the perspective of wider safety issues.
A priority for research is to rigorously define the risks associated with both CAM products and practices so that their potential impact on public health can be assessed.
- 1. MacLennan AH, Wilson DH, Taylor AW. The escalating cost and prevalence of alternative medicine. Prevent Med 2002; 35: 166-173.
- 2. Mills SY. Safety awareness in complementary medicine. Complement Ther Med 1996; 4: 48-51.
- 3. Therapeutic Goods Act 1989 (Cwlth) (as amended).
- 4. Drew AK, Myers SP. Safety issues in herbal medicine: implications for the health professions. Med J Aust 1997; 166: 538-541. www.mja.com.au/public/issues/may19/drew/drew.html
- 5. Rawlins MD. Adverse reactions to drugs. BMJ 1981; 282: 974-946.
- 6. Gruchalla RS. Drug allergy. J Allergy Clin Immunol 2003; 111: S548-S559.
- 7. Chang H, But P, editors. Pharmacology and applications of Chinese materia medica. Singapore: World Scientific; 1986.
- 8. Chambliss WG, Hufford CD, Flagg ML, Glisson JK. Assessment of the quality of reference books on botanical dietary supplements. J Am Pharmaceutical Assoc 2002; 42(5): 723-734.
- 9. Walker JB. Evaluation of the ability of seven herbal resources to answer questions about herbal products asked in drug infromation centers. Pharmacotherapy 2003; 22: 1611-1615.
- 10. Flodin NW. Micronutrient supplements: toxicity and drug interactions. Prog Food Nutr Sci 1990; 14: 277-331.
- 11. Smolinske SC. Dietary-supplement drug interactions [review]. J Am Med Womens Assoc 1999; 54(4): 191-192.
- 12. Bensoussan A, Myers SP. Towards a safer choice. The practice of traditional Chinese medicine in Australia. Sydney: Faculty of Health, University of Western Sydney, (Macarthur), 1996. Available at: www.dhs.vic.gov.au/pdpd/chinese/report/contents.html (accessed Jun 2004).
- 13. Myers SP, Wohlmuth H. Echinacea-associated anaphylaxis [letter]. Med J Aust 1998; 168: 583.
- 14. Barnes J. Quality, efficacy and safety of complementary medicines: fashions, facts and the future. Part II: Efficacy and safety. Br J Clin Pharmacol 2003; 55: 331-540.
- 15. Myers SP. Strategic management of warfarin interactions. Aust Prescriber 2002; 25: 54-56.
- 16. Izzo AA, Ernst E. Interactions between herbal medicines and prescribed drugs. A systematic review. Drugs 2002; 61: 2163-2175.
- 17. Thien FC. Chamomile tea enema anaphylaxis. Med J Aust 2001; 175: 54.
- 18. Report of the Expert Committee on Complementary Medicine in the Health System. Canberra: Commonwealth of Australia; 2003. Available at: www.tga.gov.au/docs/html/cmreport1.htm (accessed Jun 2004).
- 19. Therapeutic Goods Administration. Guidelines for levels and kinds of evidence required to support therapeutic claims. Canberra: Commonwealth of Australia; 2001. Available at: www.tga.gov.au/docs/html/tgaccevi.htm (accessed Jun 2004).
- 20. Ernst E, White AR. Prospective studies of the safety of acupuncture: A systematic review. Am J Med 2001; 110: 481-485.
- 21. White AR, Hayhoe S, Hart A, Ernst E. Adverse events following acupuncture: prospective survey of 32 000 consultations with doctors and physiotherapists. BMJ 2001; 323: 485-486.
- 22. Bensoussan A, Myers SP, Carlton AL. Risks presented by the practice of Chinese herbal medicine: an Australian study. Arch Family Med 2000; 9: 1071-1078.
- 23. Terrett A. Misuse of the literature by medical authors in discussing spinal manipulative therapy. J Manipulative Physiological Ther 1995; 18: 203-210.
- 24. Ernst E. Manipulation of the cervical spine: a systematic review of case reports of serious adverse events, 1995-2001. Med J Aust 2002; 176: 376-380. www.mja.com.au/public/issues/176_08_150402/ern10520_fm.html
- 25. OzFoodNet-Working-Group. Foodborne disease in Australia: incidence, notifications and outbreaks. Annual report of the OzFoodNet network, 2002. Commun Dis Intell 2003; 27: 209-243.
- 26. Dartnell J, Anderson R, Chohan V, et al. Hospitalisation for adverse events related to drug therapy — incidence, avoidability and costs. Med J Aust 1996; 164: 659-662.
Publication of your online response is subject to the Medical Journal of Australia's editorial discretion. You will be notified by email within five working days should your response be accepted.